The health ministry is investigating reports of skin problems linked to the use of Diovan, Novartis Pharma K.K.’s popular drug for reducing high blood pressure, sources familiar with the matter said Monday.
After probing reports that skin sores occur after taking the drug, the Health, Labor and Welfare Ministry will make a decision, possibly next month, on whether to order the drug maker to add skin problems to the list of potential side effects included in the instructions for Diovan, the sources said.
The symptom being probed by the ministry and the Pharmaceuticals and Medical Devices Agency is a kind of eruption in which skin all over the body turns red and develops sores and blisters.
A Novartis official said the probe is not related to the finding disclosed by the Kyoto Prefectural University of Medicine earlier this month that data obtained in a clinical study on Diovan — also sold under the names Angiotan, Valtan and others around the world — were falsified.
A ministry official said Diovan users should continue with the treatment regimens issued by their doctors because sudden disuse of the drug may cause blood pressure to rise and raise the risk of stroke or heart attack.
In a time of both misinformation and too much information, quality journalism is more crucial than ever.
By subscribing, you can help us get the story right.